Epilepsy drug linked to 4,000 birth de­fects

Irish Daily Mail - - Life -

UP TO 4,100 chil­dren suf­fered ma­jor mal­for­ma­tions in the womb af­ter their moth­ers took a treat­ment against epilepsy and bipo­lar dis­or­ders known as val­proate be­tween 1967 and 2016, France’s drug reg­u­la­tor, ANSM, has said.

Val­proate, which has been made in France by Sanofi un­der the brand Depakine for epilepsy and Depakote and Depamide for bipo­lar dis­or­ders, is also be­lieved to cause slow neu­ro­log­i­cal devel­op­ment, ANSM said yes­ter­day.

Sanofi said it had been trans­par­ent with the au­thor­i­ties and that it had sought to keep doc­tors and pa­tients abreast of med­i­cal in­for­ma­tion.

Par­ents of those af­fected, how­ever, say the French state and Sanofi were too slow to warn of the side ef­fects, af­ter the risks to foe­tuses be­came clear by the early 1980s.

The French drug author­ity said it would also pub­lish a study on neu­ro­log­i­cal ef­fects of val­proate later this year.

Val­proate was ap­proved as an anti-epilep­tic drug in France in 1967 and has be­come one of the most widely pre­scribed treat­ments world­wide given its ef­fec­tive­ness on adult pa­tients.

Depakine, which lost its patent in 1998, is pre­scribed in over 100 coun­tries.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.